Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2003, 11:18 PM EDT for Darlington County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 11:18 PM EDT (03:18 UTC)
- Expired
- Jul 11, 2003, 12:00 AM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3084 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 110318 SVRILM SCC031-110400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1118 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL MIDNIGHT EDT * AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER AUBURN...OR ABOUT 6 MILES SOUTHEAST OF HARTSVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRDSTOWN CROSSROADS AROUND 1130 PM DOVESVILLE AROUND 1135 PM MONT CLARE AROUND 1140 PM SOCIETY HILL AROUND 1150 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3435 8013 3422 7998 3438 7968 3457 7990 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:09 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 10, 10:09 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1009 PM EDT THU JUL 10 2003 WITH UPSTREAM CONVECTION ONGOING...PLAN TO CONTINUE WITH CHANCE POPS INTO THE OVERNIGHT. OTHERWISE...GOING FORECAST LOOKS FINE. MARINE: WINDS AT FRYING PAN SHOALS HAVE BEEN SUSTAINED OVER 20 KT SINCE LATE THIS AFTERNOON...AND SEAS HAVE RESPONDED BY RISING TO JUST OVER 5 FT. HOWEVER...CURRENT OBSERVATIONS ALONG THE IMMEDIATE COAST ARE ONLY INDICATING WINDS 10 KT OR LESS FOR THE MOST PART. THEREFORE...GOING FORECAST SEEMS TO BE IN GOOD SHAPE WITH SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINED ACROSS ALL WATERS AND DO NOT PLAN ON ANY SIGNIFICANT CHANGES. .ILM... .NC...NONE. .SC...NONE. PUBLIC: RAN MARINE: JAQ ------------------------PREVIOUS DISCUSSION 245 PM---------------- SHORT RANGE TONIGHT-SAT NIGHT: LINE OF STORMS CURRENTLY ACROSS CAE/S CWA ARE PROGRESSING EASTWARD AT A GOOD CLIP. GIVEN THE CURRENT MOTION EXPECT THE STORMS TO AFFECT THE WESTERN PORTIONS OF THE FA AFTER 20Z. THE AIRMASS AHEAD OF THESE STORMS MODERATELY TO VERY UNSTABLE W/ LIS -6 TO -8 C AND CAPE IN EXCESS OF 3000 JKG-1 IN MANY LOCATIONS. SPC HAS ADJUSTED THE SLIGHT RISK OUTLOOK TO ENCOMPASS ALL OF THE FA THROUGH THIS EVENING. WILL ADJUST THE HWO AND ISSUE A SPS FOR THE NEW OUTLOOK. ELSEWHERE ACROSS THE ARE ISOLD STORMS HAVE RANDOMLY FIRED ACROSS THE AREA...AND BUILDUPS NOTED IN VIS IMAGERY SUGGEST THAT CONVECTION WILL EVENTUALLY BECOME SCATTERED. WILL HAVE A SPREAD OF 40-50 POPS FOR THE REMAINDER OF THIS AFTN INTO THE EVENING HOURS TAPERING OFF TO SLIGHT CHANCES OVERNIGHT. DURING FRI A SHEARED VORT AXIS WILL DRIFT E ACROSS THE AREA. THE AMS WILL REMAIN UNSTABLE AND W/ OLD BOUNDARIES...THE SEA BREEZE AND INLAND TROF WILL KEEP CHANCE POPS IN PLACE. FRONT WILL STALL ACROSS THE COASTAL PLAINS THIS WEEKEND AND CHANCE POPS WILL BE MAINLY CONFINED TO THE COASTAL ZONES. WENT W/ A BLEND OF GUIDANCE/LOCAL SCHEMES FOR TEMPS THROUGH THE SHORT RANGE. HEAT INDICES WILL BE AROUND 100 TOMORROW. LASTLY...HAVE HAD A FEW DAYS OF SOUTH TO SOUTHWEST FLOW AROUND THE HIGH OFF THE COAST AND INLAND TROF. AS THE FRONT APPROACHES THE FLOW IS EXPECTED TO TIGHTEN...POSSIBLY RESULTING POTENTIAL RIP CURRENT PROBLEMS FOR OUR S FACING BEACHES (BRUNSWICK COUNTY). THINK THE RISK WOULD BE HIGHEST FROM HOLDEN BEACH EASTWARD OVER THE NEXT COUPLE DAYS. EXTENDED SUN-THU: H5 TROF AXIS TO REMAIN W OF CWA THROUGH THE PERIOD ALLOWING MOIST SW FLOW THROUGH A FAIRLY DEEP LAYER TO PERSIST. STALLED FRONT WILL LINGER OVER THE CWA SUN THEN BEGIN TO LIFT N MON. BELIEVE IT WILL PROVIDE THE FOCUS FOR SCATTERED CONVECTION EARLY IN THE PERIOD...AND AS RETURN FLOW AROUND BERMUDA HIGH SETS UP WED-THU...EXPECT TYPICAL SUMMERTIME DIURNAL CONVECTION. WILL KEEP CHANCE POPS THROUGH THE DURATION WITH HIGHS AROUND 90 AND LOWS IN THE LOWER-MID 70S. MARINE TONIGHT-SAT NIGHT: OUTSIDE OF ANY CONVECTION THAT HAS OCCURRED A PERSISTENT SOUTH TO SOUTHWESTERLY FLOW HAS BEEN THE NORM. EXPECT SPEEDS TO TIGHTEN FURTHER TONIGHT AND FRIDAY...THEN GRADUALLY DIMINISH SAT/SAT EVENING. THIS FETCH SHOULD GENERATE SEAS CROSSING SMALL CRAFT THRESHOLDS DURING FRI...MAINLY FROM CAPE FEAR AND VICINITY NORTH. WILL HEADLINE EXERCISE CAUTION FOR ALL OF THE WATERS TONIGHT...AND HEADLINE SMALL CRAFT CONDITIONS POSSIBLE FRI FROM CAPE FEAR N. MARINE SUN-TUE: FRONTAL BOUNDARY REMAINS N THROUGH THE PERIOD AND SLY FLOW WILL CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS LESS THAN 15 KT AND SEAS 2-3 FT. .ILM... FCSTID = 29 ILM 75 91 73 88 / 40 30 30 40 LBT 74 91 72 89 / 50 40 40 20 FLO 74 92 72 90 / 50 40 40 20 MYR 76 89 74 86 / 40 30 30 40 PFAFF/CRM
Hazardous weather outlook, Jul 10, 2:45 PM EDT, 8 hours 33 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...LATE THIS AFTERNOON AND THIS EVENING SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. WHERE THUNDERSTORMS DO OCCUR...RAINFALL AMOUNTS COULD APPROACH ONE INCH. NINETY DEGREE TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES WILL YIELD HEAT INDEX VALUES BETWEEN 100 AND 105 INTO THIS EVENING. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE. SEE THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON NC. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MODERATE RISK FOR RIP CURRENTS ACROSS SOUTH FACING BEACHES ON FRIDAY. THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. DIGIORGI
In the hours before
Local storm report, Jul 10, 5:28 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0528 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM BENNETTSVILLE SC WIND DAMAGE
07/10/03 MARLBORO TREES DOWN ON STATE STREET
AND SOUTH PARSONIDGE. SMALL
HAIL WAS ALSO REPORTED.
43Special weather statement, Jul 10, 5:54 PM EDT, 5 hours 24 minutes before
NCZ087-096-099-SCZ024-032>034-039-046-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 554 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA THROUGH 730 PM... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM MAXTON IN ROBESON COUNTY TO 12 MILES SOUTHWEST OF ANDREWS IN GEORGETOWN COUNTY... MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT PORTIONS OF ROBESON...DILLON...MARION...FLORENCE...WILLIAMSBURG...COLUMBUS... HORRY AND GEORGETOWN COUNTIES THROUGH 730 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. JAQ
Special weather statement, Jul 10, 7:08 PM EDT, 4 hours 10 minutes before
NCZ097-100-101-SCZ034-110045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 708 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS APPROACHING COASTAL SECTIONS OF SOUTHEAST NORTH CAROLINA... AT 708 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF LAKE WACCAMAW TO 2 MILES NORTHWEST OF NORTH MYRTLE BEACH...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF WHITEVILLE TO 14 MILES NORTHEAST OF MYRTLE BEACH....MOVING EAST AT 35 MPH OTHER CITIES IN THE PATH OF THESE STORMS ARE ATKINSON...BAYSHORE... BOILING SPRING LAKES...BOLIVIA...BURGAW...CALABASH...CAROLINA BEACH...CASTLE HAYNE...CURRIE...FORT FISHER...HAMPSTEAD...HOLDEN BEACH...LELAND...LONG BEACH...LONGWOOD...MACO...MAPLE HILL...OGDEN... ORTON PLANTATION...PENDERLEA...ROCKY POINT...SCOTTS HILL... SHALLOTTE...SILVER LAKE...SMITH CREEK...SOUTHPORT...SUPPLY...SURF CITY...TOPSAIL BEACH...WARDS CORNER...WATHA...WILLARD...WILMINGTON... WINDEMERE...WINNABOW...WRIGHTSBORO...WRIGHTSVILLE BEACH...LITTLE RIVER AND NORTH MYRTLE BEACH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS OF 40 MPH OR GREATER AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RAN
Local storm report, Jul 10, 7:53 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0753 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM BENNETTSVILLE SC WIND DAMAGE
07/10/03 MARLBORO 3 LARGE OAK TREES SNAPPED
AND FELL ON TWO CARS.
SHINGLES BLOWN OFF A ROOF.
ROOF OF A SHED BLOWN OFF.
43Special weather statement, Jul 10, 11:11 PM EDT, 7 minutes before
SCZ023-110400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1111 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORM OVER DARLINGTON COUNTY... AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF AUBURN...OR 5 MILES SOUTHEAST OF HARTSVILLE....MOVING NORTHEAST AT 20 MPH. OTHER CITIES IN THE PATH OF THIS STORM ARE AUBURN... DARLINGTON...HARTSVILLE...NORTH HARTSVILLE AND SOCIETY HILL. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... WINDS OF 50 MPH AND FREQUENT DANGEROUS LIGHTNING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS STORM FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:44 PM EDT | Flash Flood Warning | ILM | Darlington | 2 hr |
| Jul 11, 12:00 AM EDT | Severe Thunderstorm Warning | ILM | Darlington | 45 min |
| Jul 11, 12:09 AM EDT | Severe Thunderstorm Warning | ILM | Florence | 66 min |
| Jul 11, 7:04 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 56 min |
| Jul 11, 7:39 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 66 min |
| Jul 11, 7:52 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.